Targeted Therapy in Early-Stage HER2+ Breast Cancer - Episode 8

HER2-Targeted Therapies in Breast Cancer: Managing AEs

Targeted Oncology

Erika P. Hamilton, MD: Let’s talk about the adverse effects of some of these drugs that we’ve gone through, and this could be its own conversation in itself. Maybe I’ll start with a class. I’ll start with the class of tyrosine kinase inhibitors. I really put the tyrosine kinase inhibitors into 2 buckets. I have the neratinib-lapatinib bucket, and then I have tucatinib, which I put in a little bit of a different bucket.

Lapatinib and neratinib are pills. These are something that somebody can take at home. They don’t have to go into the IV [intravenous] infusion center for this type of therapy. In general, it’s pretty well tolerated. The 2 adverse effects we tend to see with the tyrosine kinase inhibitors are not unlike what we see in other disease types. It’s the rash and the diarrhea. Remarkably, those adverse effects don’t come from the actual blocking of HER2[human epidermal growth factor receptor 2]. It comes from blocking HER1 or EGFR, and neratinib and lapatinib inhibit both of those.

I do have patients who struggle with diarrhea, in particular, on these therapies. We often can manage that with something like Imodium [loperamide] or Lomotil [diphenoxylate/atropine]; sometimes we need to employ dose reductions.

Tucatinib is a little different. It, too, is a tyrosine kinase inhibitor. It’s also a pill that you’re going to be taking at home. It does not inhibit EGFR or HER1, so we don’t tend to see as much rash and diarrhea. Interestingly, the regimen it’s approved with is capecitabine-trastuzumab, and we do see diarrhea with capecitabine. It’s not that we’re not going to see any diarrhea from this regimen. I just don’t think the tucatinib adds a whole lot to it. Cumulative with these regimens, we see fatigue. Some people experience a little bit of nausea, but I find that pretty manageable. What do you think, Stephanie? Why don’t you pick another class and go through the adverse effects of the class you pick?

Stephanie Graff, MD, FACP: Sure, I’ll just take trastuzumab, our grandfather drug in this space. The IV anti-HER2 agents are trastuzumab and pertuzumab. Trastuzumab in and of itself is a relatively innocent drug. Patients do well with it. Patients can have allergy-like symptoms, and typically we’re able to mitigate those with our standard antihistamines or steroids and make them manageable. Obviously we worry about cardiotoxicity. In some of the earlier HER2 studies we saw high rates of cardiotoxicity, but those largely have been eliminated by not using the medicine in combination with anthracyclines. We’ve also seen updated data more recently from ASCO [the American Society of Clinical Oncology Annual Meeting] showing that anthracyclines in the HER2-positive adjuvant or neoadjuvant space are really not additive and I feel no longer play a role in the treatment of HER2-positive early stage breast cancer.

When trastuzumab is used alone, the cardiotoxicity is low. It’s less than 5%—2% to 3% in most studies—and is often reversible if you’re just monitoring their echocardiogram or MUGA [multigated acquisition] scan at regular intervals and take a break with reductions in the ejection fraction until you see a recovery. There’s clear evidence from our cardio-oncology colleagues showing medicines that can be preventive. If you have a patient who is high risk, you can consider adding ACE inhibitors or other medicines to try to optimize their cardiac health in appropriate settings. Obviously things like smoking cessation and exercise are critical for all our patients.

Otherwise, trastuzumab tends to be a really well-tolerated drug. When we add pertuzumab to trastuzumab—they’re almost always used in combination—we do see slightly higher rates of diarrhea. But this is still a very well-tolerated combination, and in my experience, the diarrhea is manageable with our standard antidiarrheal agents.

Erika P. Hamilton, MD: Absolutely. I’ll take the antibody-drug conjugates. There are 2 in that class: T-DM1 [trastuzumab emtansine] and a drug we haven’t talked a whole lot about today, trastuzumab deruxtecan, or DS-8201 as it used to be known. We’ve talked about T-DM1 [trastuzumab emtansine] a little. The biggest adverse effects are really low platelets, elevated liver function tests that are reversible with dose hold and dose modification as needed, and then some fatigue. We’ll spend a little time talking about trastuzumab deruxtecan too, since it’s new to the stage and is recently approved. It shows quite impressive response rates and very impressive duration of benefit for the vast majority of patients.

We see a bit of low-level nausea. It is not the type of nausea that I anticipate with an anthracycline and taxane-type regimen, but we still have some patients who do need some nausea medicines for that.

The adverse effect that’s gotten a lot of attention, and 1 that we really have to educate ourselves about and be very cognizant about, is interstitial lung disease. This is grouped in this pneumonitis-type category. What we’ve seen with this drug is that about 2% of the time this can be fatal, and this really happens when the interstitial lung disease shows up and is grade 3 or grade 4. Oftentimes, those progress to a grade 5 or a fatal case. When we can catch that inflammation in the lung based on an asymptomatic CT [computed tomography] scan for staging purposes or somebody says, “I was just a little winded walking to the mailbox,” and it prompts us to get a scan because we’re looking for this, those are often situations when we can start steroids and easily reverse this and get patients back to their baseline.

It’s a little challenging, though, because we’ve all gotten more familiar with pneumonitis because of immunotherapy across tumor subtypes. This is a little different with trastuzumab deruxtecan, because we’re holding trastuzumab deruxtecan for even more mild cases of pneumonitis to make sure it doesn’t progress. This is an opportunity for us to educate not just ourselves but our ER [estrogen receptor] providers—our nurse practitioners, the primary care doctors who the patient may say something to and not really relate it back to their therapy—and the patients themselves, to say, “I’m on a drug that may cause pneumonitis,” and to have a card in their wallet so we can catch this early on and prevent it. Otherwise, it’s an extremely effective drug that works even in quite heavily pretreated patients. That’s a huge advantage.

Stephanie Graff, MD, FACP: Yes. I would just echo that in regard to the interstitial pneumonitis, early onset symptoms can rapidly progress to being fatal. Now that it’s commercially available, I’ve had team huddles with my chemotherapy-infusion nurses and have them on high alert as well. As they’re getting ready to start a dose, they’re screening patients. At the middle of the coronavirus pandemic, obviously we all have a heightened sensitivity to cough and shortness of breath symptoms, and trastuzumab deruxtecan is a part of that. For any of those patients who are having any symptoms like that, it is important to see that they are being very carefully screened. We really need to celebrate our whole care team, whether it’s our infusion nurses, our nurse practitioners, or partners, when they’re pausing somebody on trastuzumab deruxtecan with interstitial pneumonitis symptoms and taking the time to fully turn over the stone before deciding if it’s safe to continue on that drug.

Transcript edited for clarity.